Journal Information
Vol. 28. Issue. 6.December 2008
Pages 572-666
Vol. 28. Issue. 6.December 2008
Pages 572-666
DOI:
Full text access
Enema in a patient with renal failure: a cause of severe hyperphosphatemia
Enemas en paciente con insuficiencia renal: una causa de hiperfosforemia severa
Visits
...
Mazine Bennounaa, Sara Anayaa, Mª Dolores Sánchez de la Nietaa, Francisco Riveraa
a Secci??n de Nefrolog??a Hospital General de Ciudad Real Ciudad Real Ciudad Real Espa??a,
Article information
Abstract
Full Text
Bibliography
Download PDF
Statistics
Sr. Director: La utilización de enemas que contienen fósforo (P) es una práctica habitual como preparación de colonoscopias y para otros tratamientos (estreñimiento, vaciado intestinal preoperatorio o prerradiografías) cuyos efectos secundarios son generalmente desconocidos. En pacientes con insuficiencia renal pueden provocar hiperfosforemia grave (1-2), como el caso que describimos a continuación.
To the editor: The use of phosphorus (P)-containing enemas is common practice as preparation for colonoscopy and for other applications (constipation, preoperative or pre-radiological intestinal cleansing), with generally unknown side effects. In patients with renal failure, such enemas can produce severe hyperphosphoremia,1,2 as in the case described below.
Full Text
To the editor: The use of phosphorus (P)-containing enemas is common practice as preparation for colonoscopy and for other applications (constipation, preoperative or pre-radiological intestinal cleansing), with generally unknown side effects. In patients with renal failure, such enemas can produce severe hyperphosphoremia,1,2 as in the case described below.



A 79-year old woman reported with abdominal pain and bloating, associated to constipation for the previous week. She had a history of arterial hypertension, diabetes mellitus, anemia, osteoporosis and cognitive deterioration. There were no data indicative of renal failure. Treatment consisted of metformin, insulin, indapamide, amlodipine,

sertraline, omeprazole, tramadol, paracetamol, risedronate and ferrous sulfate. The physical examination revealed the following: good hydration with blood pressure 150/70 mmHg, severe abdominal bloating with pain in response to palpation, no defensive reaction or peritonism and metallic sounds. There were no other findings of interest. The abdominal Xrays revealed important colon dilatation without evidence of obstruction, while the CAT scan showed important dilatation from cecum to rectum, suggestive of acute colon pseudo-obstruction or Ogilvy¿s syndrome (fig. 1). The laboratory tests revealed the following: glucose 153 mg/dl, urea 186 mg/dl, creatinine 3.5 mg/dl, Na 140

mEq/l, K 5.7 mEq/l, and a urinary sediment with leukocyturia and bacteruria. Colonoscopy confirmed the above

mentioned diagnosis, as a result of which decompression was carried out with the aspiration of 2000 ml of fecaloid

fluid. During the first few days of admission the patient failed to improve; a rectal tube was thus placed for the instilment of four 250-ml Casen® enemas. A few hours later the patient suffered obnubilation and generalized

tetany. Emergency laboratory testing revealed the following: urea 104 mg/dl, creatinine 2.7 mg/dl, Na 161 mEq/l, K 2.4 mEq/l, Ca 5.3 mg/dl, P 22 mg/dl and venous blood gases indicating pH 7.6, bicarbonate 12.8 mEq/l and pCO2 13 mmHg. In view of these clinical and laboratory test data, dialysis was indicated but rejected by the family. Treatment was therefore provided in the form of 5% glucose solution, calcium gluconate and KCl via the intravenous route. However, due to persistence of the tetany, with only partial improvement of the laboratory

parameters, we convinced the family to accept a hemodialysis session lasting about 150 minutes, with a Ca-rich bath (3.5 mEq/l). Following this session the laboratory parameters normalized, as reflected in figure 2. The patient

was subsequently discharged and programmed for follow-up by the Service of Geriatrics.



Phosphorus metabolism is greatly altered in patients with both acute and chronic renal failure, since the elimination

of P is essentially in urine; as a result, the administration of P-containing compounds via any route is contraindicated in such situations. While this measure of caution is well known to physicians caring for such patients

in any clinical unit, the side effects of enemas are less well known. In this context, many enemas contain important

amounts of P, and as such may lead to potentially fatal hyperphosphoremia. In our patient, the existence of renal failure, with an evident pre-renal component (third space), is an example of the hazard involved when administering P-containing enemas, including apparently innocuous Casen® ¿ which is very rich in P (8 g of disodium hydrogen phosphate and 16 g of sodium dihydrogen phosphate, per 100 ml).3 Although the absorption of P fundamentally takes place in the duodenum and jejunum, in the presence of intestinal pathology (e.g., Ogilvy¿s

syndrome), increased P retention occurs in the bowel lumen, with an increase in absorption. Ogilvy¿s syndrome is characterized by acute and intense colon dilatation (particularly on the right side), without organic obstruction. This is a serious condition that can be complicated by perforation, peritonitis and death. The underlying cause is multifactorial (altered regulation of the intestinal sympathetic ¿ parasympathetic system, among other factors), and treatment is fundamented on endoscopic decompression.4 It has been reported that certain drugs such as the calcium antagonists used by our patient (amlodipine) aggravate intestinal dilatation.



In our case we observed all the described complications following the intestinal infusion of P-rich enemas ¿ including hypernatremia, possibly due to increased Na absorption, fluid sequestration in the bowel lumen, and volume depletion causing hypertonic dehydration with functional renal failure. Hyperphosphoremia is associated with hypocalcemia, tetanic contractions and extraskeletal calcium phosphate deposits. Hemodialysis is the treatment of choice.5 In our patient, a single session sufficed to improve the condition, though the medical treatment provided must have contributed to such improvement. Lastly, it should be pointed out that there are other types of enemas that do not contain P and which can be administered to patients with renal failure, such as X-Prep® or Puntualex® (sennosides A and B).

Bibliography
[1]
Bibliograf??a.
[2]
1.- Ullah N, Yeh R, Ehrinpreis M. Fatal hyperphosphatemia from a phosphosoda bowel preparation 2002; 34: 457-458.
[3]
2.- Fass R, Do S, Hixson LJ. Fatal hyperphosphatemia following Fleet Phospo-Soda in a patient with colonic ileus. Am J Gastroenterol 1993; 88: 929-932. [Pubmed]
[4]
3.- Guti??rrez E, Gonz??lez E, Hern??ndez E, Herrero JC, Manzanera M??J, Garc??a JA, Dom??nguez-Gil B, Praga M. Hiperfosforemia aguda tras preparaci??n para colonoscopia. Nefrologia 2004; XXIV: 283-287.
[5]
4.- Saunders MD. Acute colonic pseudo-obstruction. Gastrointest Endosc Clin N Am. 2007; 17: 341-360. [Pubmed]
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.